Indiana, 2016Damaging Winds in Indiana, May 11, 2016
May 11, 2016 · NWS IND · 6 events in 4 counties and zones
A line of storms pushed across southern portions of central Indiana, while scattered storms pushed moved over central portions of the area during the evening hours of May the 11th. The storms brought damaging straight line winds to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms pushed across southern portions of central Indiana, while scattered storms pushed moved over central portions of the area during the evening hours of May the 11th. The storms brought damaging straight line winds to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 3:24 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, May 11, 3:24 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
424 PM EDT WED MAY 11 2016
.UPDATE...
The Aviation section has been updated below.
&&
.SYNOPSIS...
Issued at 312 PM EDT Wed May 11 2016
An active weather pattern will continue to impact central Indiana
as several fronts moving through will bring showers and
thunderstorms to the area. Cooler temperatures will move in for the
end of the week and hold sway for the next several days with a
Canadian upper low bringing cooler northwest flow.
&&
.NEAR TERM...(This Evening and Tonight)
Issued at 312 PM EDT Wed May 11 2016
A line of thunderstorms currently across western Illinois moving
east will arrive in western Indiana this evening and cross the state
from there. Also there has been some scattered storm development
across northern Kentucky but for the most part CIN over that area
and across our southwestern counties is impeding its development. Hi
res models are in disagreement over how the Illinois line will
progress and develop, with the latest HRRR splitting the line and
taking the southern part across the southern part of the forecast
area starting around 23z and the northern part dissipating. The RAP
brings showers and storms into the area later (around 1-3z) and then
both show more widespread showers across the area 6-9z.
Hard to distinguish severe potential with timing differences
impacting available instability, but if the HRRR solution comes to
fruition expect some storms in the southwestern counties to be
severe with damaging winds and large hail with the best timing
23-3z. At this time favor this solution but think the northern
storms could hold together to impact at least the northwest
counties. Instability is a bit less there but as long as inflow
doesn't get cut off because of the southern storms could see isolated
severe there as well with similar timing.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 312 PM EDT Wed May 11 2016
A cold front will move through central Indiana during the day on
Thursday, closely followed by an upper shortwave. This will keep
chances for thunderstorms in the forecast through the day. In the
southern counties could see likely pops remain through the day, but
the eastern counties could have time to destabilize some before the
cold front arrives and thus have the highest pops there from 18z-0z
and think upgrade to slight risk for this area makes sense.
Held onto rain chances in the east early Thursday night with the
upper wave possibly not quite out of the area yet depending which
model you look at. By late Thursday night have the entire area dry,
and this lasts through much of the day Friday with high pressure
sliding from the plains south of the area.
Late Friday afternoon/early Friday evening another cold front
approaches from the northwest and moves through the area during the
overnight hours. Forcing with the front looks good enough to include
likely pops during the night for most of the area. MUCAPES of a
couple hundred could be maintained ahead of the front so included a
slight chance for thunder as well. Saturday kept a slight chance for
showers in the east given the cyclonic flow.
Temperatures may not get out of the 60s on Friday after the first
cold frontal passage, and the second frontal passage on Friday night
will usher in even colder air with only 50s expected on Saturday.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 1:50 PM EDT Wed May 11 2016
The initialization from the regional software will be used with high
confidence through Monday night. Starting Tuesday confidence
remains fairly high for precipitation, but drops sharply for
temperatures.
There is good agreement between a wide range of forecast techniques-
until Tuesday. Since the Regional forecast is a blend of these
methods it ought to work well.
Starting Tuesday there are major disagreements in the location of a
front that will affect the area. This is especially evident between
the GFS and European systems. The various solutions all support the
concept of a wet period, even if for different reasons. Until there
is better correspondence on front location the temperature forecast
is quite uncertain.
&&
.AVIATION...(Discussion for 112100Z TAF update)
Issued at 424 PM EDT Wed May 11 2016
KIND TAF looks good. Scattered convection looks to remain west of
KIND for the next few hours. Will continue to monitor in case more
than a VC mention is needed.
Previous discussion follows...
There will be only scattered to broken clouds 4 thousand feet or
higher this afternoon. This evening thunderstorms will arrive ahead
of a front.
It won't thunder all night at any one spot, but there may not be
long intervals without thunder either. VFR will prevail most of the
night, but heavy rain within storms could produce MVFR or even brief
IFR.
Storms will end after the front passes late tonight and Thursday. As
that happens, MVFR ceilings should develop. VFR ought to return late
in the day.
winds should be mostly south less than 10 knots until frontal
passage, then veer to the west and increase to 10-15 knots.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....JK
AVIATION...JK/50
Hazardous weather outlook, May 11, 4:08 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 AM EDT WED MAY 11 2016
INZ021-028>031-035>049-051>057-060>065-067>072-120915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
508 AM EDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THERE WILL BE NUMEROUS SHOWERS AND POSSIBLY SOME STRONG
TO SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY AND TONIGHT.
SOME MAY PRODUCE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN.
HAZARDS: LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN.
TIMING: TODAY AND TONIGHT.
DISCUSSION: A WARM FRONT...OVER SOUTHWESTERN INDIANA...WILL LIFT
FARTHER NORTH AND COMBINE WITH AN UPPER LOW FROM THE WEST. A MOIST
AND UNSTABLE ATMOSPHERE WILL BE CONDUCIVE TO WIDESPREAD SHOWERS
AND SCATTERED THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER ACROSS THE SOUTHWEST CORNER OF THE AREA TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: THERE WILL BE GOOD CHANCES OF THUNDERSTORMS ON THURSDAY
AND THURSDAY NIGHT AS A PLAINS FRONT MIGRATES TOWARD CENTRAL
INDIANA. THERE WILL ALSO BE MORE SHOWER AND THUNDERSTORM CHANCES
THIS WEEKEND. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS WITH ANY STORMS THAT BECOME SEVERE. REMEMBER...ANY
THUNDERSTORM IS CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAIN.
DISCUSSION: A SLOW MOVING PLAINS SYSTEM WILL BRING NUMEROUS
THUNDERSTORMS TO CENTRAL INDIANA THROUGH THURSDAY NIGHT.
UPPER WAVES WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS AT TIMES THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTHWEST CENTRAL INDIANA
THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, May 11, 4:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EDT WED MAY 11 2016
INZ060-061-067-112215-
SULLIVAN IN-KNOX IN-GREENE IN-
541 PM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE...NORTH
CENTRAL KNOX AND SOUTHEASTERN SULLIVAN COUNTIES UNTIL 615 PM EDT...
AT 541 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF LINTON...OR 20 MILES NORTHEAST OF VINCENNES...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINTON...DUGGER...LYONS...CARLISLE...SANDBORN...VICKSBURG...PLEASANTVILLE
AND FREELANDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHWESTERN INDIANA.
LAT...LON 3884 8728 3896 8743 3911 8720 3895 8703
TIME...MOT...LOC 2141Z 235DEG 15KT 3892 8730
50
Special weather statement, May 11, 4:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT WED MAY 11 2016
INZ028-035-043-112230-
FOUNTAIN IN-WARREN IN-VERMILLION IN-
552 PM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILLION...WESTERN
FOUNTAIN AND WARREN COUNTIES UNTIL 630 PM EDT...
AT 551 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROSSVILLE TO NEAR GEORGETOWN TO NEAR
NEWMAN. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...WILLIAMSPORT...ATTICA...CAYUGA...WEST LEBANON...PERRYSVILLE...
PINE VILLAGE...STATE LINE CITY...FOSTER...GESSIE...RAINSVILLE...TAB...PENCE
AND LODI.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WEST CENTRAL INDIANA.
LAT...LON 4042 8753 4048 8728 4048 8719 4003 8733
3995 8740 3995 8742 3993 8743 3992 8742
3980 8753
TIME...MOT...LOC 2151Z 262DEG 29KT 4032 8765 4000 8770 3978 8795
50Special weather statement, May 11, 5:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EDT WED MAY 11 2016
INZ028-029-035-036-043>045-112300-
PARKE IN-FOUNTAIN IN-MONTGOMERY IN-WARREN IN-TIPPECANOE IN-
VERMILLION IN-PUTNAM IN-
625 PM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM...
SOUTHEASTERN VERMILLION...PARKE...TIPPECANOE...MONTGOMERY...FOUNTAIN
AND NORTHEASTERN WARREN COUNTIES UNTIL 700 PM EDT...
AT 624 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OTTERBEIN TO NEAR VERMILION. MOVEMENT WAS
SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...CRAWFORDSVILLE...WEST LAFAYETTE...GREENCASTLE...CLINTON...
ROCKVILLE...VEEDERSBURG...WILLIAMSPORT...NEWPORT...ATTICA...SHADELAND...
DAYTON...FAIRVIEW PARK...MONTEZUMA...LADOGA...WAYNETOWN...ROACHDALE...
DARLINGTON...LINDEN AND BAINBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WEST CENTRAL INDIANA.
LAT...LON 4048 8724 4048 8709 4046 8670 3964 8674
3964 8752
TIME...MOT...LOC 2224Z 197DEG 135KT 4045 8716 3960 8751
JJKThunderstorm Wind, Knox
- When
- May 11, 5:30 PM EST
- Where
- Knox County, 2.16 mi W of Fritchton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.680, -87.460
An estimated 60 mph thunderstorm wind gust was observed in this location.
Thunderstorm Wind, Knox
- When
- May 11, 5:42 PM EST
- Where
- Knox County, 0.54 mi W of Bicknell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.780, -87.310
An estimated 60 mph thunderstorm wind gust was observed in this location.
Thunderstorm Wind, Knox
- When
- May 11, 5:45 PM EST
- Where
- Knox County, 2.88 mi NE of Purcell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 38.625, -87.478
A large and healthy tree was downed in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Greene
- When
- May 11, 6:22 PM EST
- Where
- Greene County, 7 mi W of Bloomfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -87.060
An estimated 60 mph thunderstorm wind gust was observed in this location.
Thunderstorm Wind, Hendricks
- When
- May 11, 7:30 PM EST
- Where
- Hendricks County, 0.66 mi ESE of Brownsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.845, -86.390
A tree was snapped in the Austin Meadows subdivision due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Marion
- When
- May 11, 7:46 PM EST
- Where
- Marion County, 2.11 mi NE of Tremont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 39.790, -86.290
Trees were snapped and uprooted in this location due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639097, 639098, 639103, 639104, 639114, 639115.